Nebraska, 2005

Hail in Nebraska, April 21, 2005

April 21, 2005 · NWS GID · 3 events in 2 counties and zones

Isolated severe thunderstorms rumbled north of Nebraska State Highway 92 on the afternoon of April 21st, and dropped penny to slightly larger than quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated severe thunderstorms rumbled north of Nebraska State Highway 92 on the afternoon of April 21st, and dropped penny to slightly larger than quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 21, 1:17 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 21, 1:17 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
217 PM CDT THU APR 21 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY MORNING.  MAIN CONCERN IS
SEVERE WEATHER THIS EVENING.  SUBJECTIVE SFC ANALYSIS SHOWED
DRYLINE/COLD FRONT COMBO MOVING THROUGH THE WESTERN THIRD OF THE
CWA AT 17Z...WITH GOOD CLEARING OUT AHEAD OF APPROACHING BOUNDARY
THANKS TO DRY MID-LEVEL DRY SLOT APPROACHING FROM THE SOUTHWEST.
DEEP LAYER SHEAR REMAINS QUITE GOOD AT 45-55KT FOR SUPERCELL
DEVELOPMENT AND FOR ISOLATED TORNADOES GIVEN ENHANCED 0-3KM CAPE AND
LOWERED LCL HEIGHTS ALONG WITH WELL-BACKED FLOW AHEAD OF THE
BOUNDARY. CONVECTION SHOULD BE CLEARING THE CWA BY THE START OF THE
NEW FCST PERIOD.  AS UPR LOW CONTINUES TO CROSS CENTRAL/NORTHERN
NEBRASKA OVERNIGHT...EXPECT GOOD SHOT OF WRAPAROUND PRECIP WITH
MOISTURE BEING WRAPPED BACK INTO THE CWA FROM THE NORTH.  HAVE
INCREASED POPS A BIT OVERNIGHT FOR SHOWERS AND INTO TOMORROW
MORNING.  WINDS WILL ALSO COME UP OVERNIGHT AS SFC GRADIENT
INCREASES TO 34-45 UB/KM WITH DEPARTING SFC SYSTEM AND H8 WINDS
INCREASE TO NEAR 50KT.  POTENTIAL VORTICITY CROSS SECTIONS ALSO
SHOW GOOD SETUP FOR WINDY CONDITIONS LATE TONIGHT.  CONSIDERED
HOISTING A WIND ADVISORY OVERNIGHT BUT THINK NOCTURNAL NATURE OF
THE EVENT ALONG WITH LOW CLOUD COVER WILL PRECLUDE MEETING
WIDESPREAD CRITERIA...ALTHOUGH WILL PASS CONCERNS TO THE ONCOMING
SHIFT FOR REEVALUATION THIS EVENING.

THEREAFTER...UPR FLOW TRANSITIONS TO MORE OF A NORTHWEST DIRECTION
AS UPR TROF BUILDS INTO THE GREAT LAKES.  COLD ADVECTION BEGINS IN
EARNEST BY FRIDAY AFTN BEHIND DEPARTING SYSTEM...WITH H8 TEMPS
CRASHING TO AOB 0C. EXPECT TEMPS WILL LEVEL OFF EARLY ON AND THEN
HOLD STEADY THROUGH THE AFTN HOURS. WITH STOUT 30-35KT FLOW AROUND H8
AND GOOD MIXING POTENTIAL...HAVE INCREASED WINDS DURING THE AFTN
HOURS AS WELL.  SFC HIGH PRESSURE BUILDS DOWN THE PLAINS FRIDAY
NIGHT...WITH SFC AND UPR FLOW DECREASING QUICKLY.  WITH PLENTY OF DRY
AIR IN PLACE ACROSS THE CWA...EXPECT TEMPS WILL TUMBLE FRIDAY NIGHT
IN THE PRESENCE OF DECREASED FLOW AND CLEAR SKIES.  HAVE LOWERED
GOING LOWS A FEW DEGREES...ALTHOUGH MIGHT NOT BE COLD ENOUGH SHOULD
WINDS COMPLETELY DECOUPLE.  HIGH PRESSURE REMAINS ENTRENCHED OVER THE
AREA THROUGH 12Z SUNDAY...AND WITH COOL AIR ALOFT...WOULD EXPECT TO
SEE SOME STRATOCU DEVELOP SATURDAY AFTN...WHICH COULD HOLD HIGHS
DOWN A FEW DEGREES AS WELL.  ALL IN ALL...TEMPS LOOK TO REMAIN AT OR
SLIGHTLY BELOW NORMAL THROUGH THE SHORT TERM PERIOD.

.LONG TERM...SUNDAY THROUGH THURSDAY.  NOT A LOT OF CHANGES MADE TO
THE FORECAST IN THIS TIME FRAME.  MUCH DRIER AIR MOVES INTO
OUR REGION EARLY IN THE WEEKEND...AND MOISTURE RECOVERY AND
SUBSEQUENT CHANCES FOR PRECIPITATION REMAINS MINIMAL.  WE BEGIN THE
FORECAST PERIOD IN BETWEEN UPPER TROUGH TO THE WEST AND POTENT
CLOSED LOW OVER THE OHIO VALLEY REGION.  DURING THE EXTENDED
PORTION...A SHORTWAVE TROUGH WILL DEAMPLIFY WEAK RIDGE TO OUR SOUTH
AND BRING AN OUTSIDE SHOT FOR PRECIPITATION LATE SUNDAY INTO
MONDAY.  ALTHOUGH TRENDS OF THIS SYSTEM ARE FOCUSING SHORTWAVE
POSITION AND BETTER CHANCES FOR PCPN TO OUR SOUTH AND WEST...OUR
CURRENT POPS ARE LOW AND WILL KEEP THEM IN A FOR A WHILE LONGER AND
WATCH TRENDS FURTHER BEFORE PULLING THEM.

EARLY NEXT WEEK WE AGAIN COME UNDER INFLUENCE OF UPPER TROUGH TO OUR
EAST WITH NORTHWEST FLOW SETTING UP ACROSS OUR REGION.  OVERALL
TEMPERATURES WILL BE FAIRLY CLOSE TO SEASONAL NORMALS THROUGH THE
PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

LAWRENCE/FAY
Hazardous weather outlook, Apr 21, 10:45 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1145 AM CDT THU APR 21 2005

KSZ007-019-NEZ039>041-046>049-061>064-075>077-085>087-221200-
ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-GREELEY NE-HALL NE-
HAMILTON NE-HOWARD NE-JEWELL KS-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-POLK NE-SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-
YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...KEARNEY AND YORK
1145 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP EARLY THIS AFTERNOON EAST OF A
LINE FROM ORD TO KEARNEY TO RED CLOUD.  THESE STORMS ARE EXPECTED TO
SPREAD EAST DURING THE AFTERNOON.  THESE STORMS WILL LIKELY PRODUCE
HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNSET...BUT
ADDITIONAL THUNDERSTORMS ARE STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT...HOWEVER THE SEVERE WEATHER POTENTIAL APPEARS MINIMAL AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KSZ005-006-017-018-NEZ060-072>074-082>084-221200-
DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-HARLAN NE-KEARNEY NE-
OSBORNE KS-PHELPS NE-PHILLIPS KS-ROOKS KS-SMITH KS-
INCLUDING THE CITIES OF...HOLDREGE...LEXINGTON AND PHILLIPSBURG
1145 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. THESE
STORMS WILL PRODUCE DANGEROUS LIGHTNING AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT...HOWEVER THE SEVERE WEATHER POTENTIAL APPEARS MINIMAL AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KISNER

In the hours before

Special weather statement, Apr 21, 10:36 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1136 AM CDT THU APR 21 2005

KSZ007-019-NEZ039>041-046>049-061>064-075>077-085>087-212200-
ADAMS-BUFFALO-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-JEWELL-
MERRICK-MITCHELL-NANCE-NUCKOLLS-POLK-SHERMAN-THAYER-VALLEY-WEBSTER-
YORK-
INCLUDING THE CITIES OF...BELOIT...GRAND ISLAND...HASTINGS...
KEARNEY...ORD...SUPERIOR...YORK
1136 AM CDT THU APR 21 2005

...TORNADO WATCH NUMBER 175 IN EFFECT UNTIL 5 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH
NUMBER 175...VALID UNTIL 5 PM...FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

VALLEY...GREELEY...SHERMAN...HOWARD...NANCE...MERRICK...POLK...
BUFFALO...HALL...HAMILTON...YORK...ADAMS...CLAY...FILLMORE...
WEBSTER...NUCKOLLS AND THAYER

IN NORTH CENTRAL KANSAS...

JEWELL AND MITCHELL

FAY

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Greeley

When
April 21, 1:20 PM CST
Where
Greeley County, 4 mi NW of Greeley
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -98.583

Hail, Greeley

When
April 21, 1:33 PM CST
Where
Greeley County, 14 mi N of Greeley
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -98.533

Hail, Nance

When
April 21, 2:00 PM CST
Where
Nance County, 3 mi N of Fullerton
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -97.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448148, 5448149, 5448218.